A drug allergy occurs when the body's immune system overreacts to a
substance (allergen) in a medicine that the person has taken, which triggers an
allergic reaction. Symptoms include hives or welts, rash, swelling, redness,
A drug allergy may also cause serum sickness (characterized by
hives, joint pain, fever, and swollen glands), high fever and chills, or
anaphylaxis, a severe whole-body (systemic) reaction that can be
Penicillin is the most common cause of drug allergies. Other
medicines that commonly cause allergic reactions include sulfa medicines, some
blood pressure medicines, vaccines, seizure medicines, and antithyroid
medicines for hyperthyroidism.
Treatment includes not taking the medicine that causes the reaction
and taking medicine to relieve symptoms. In severe cases (anaphylaxis),
emergency care is needed.
Adam Husney, MD - Family Medicine & Rohit K Katial, MD - Allergy and Immunology
How this information was developed to help you make better health decisions.